Advertisement

Matrix Valued Brownian Motion and a Paper by Pólya

  • Philippe BianeEmail author
Chapter
Part of the Lecture Notes in Mathematics book series (LNM, volume 1979)

Abstract

This paper has two parts which are largely independent. In the first one I recall some known facts on matrix valued Brownian motion, which are not so easily found in this form in the literature. I will study three types of matrices, namely Hermitian matrices, complex invertible matrices, and unitary matrices, and try to give a precise description of the motion of eigenvalues (or singular values) in each case.

Keywords

Brownian Motion Symmetric Space Hermitian Form Hermitian Matrice Weyl Chamber 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Andrews, G. E.; Askey, R.; Roy, R.: Special functions. Encyclopedia of Mathematics and its Applications, 71. Cambridge University Press, Cambridge, 1999.Google Scholar
  2. 2.
    Babillot, M.: A probabilistic approach to heat diffusion on symmetric spaces. J. Theoret. Probab. 7 (1994), no. 3, 599–607MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Berry, M. V.; Keating, J. P.: The Riemann zeros and eigenvalue asymptotics. SIAM Rev. 41 (1999), no. 2, 236–266.MathSciNetCrossRefGoogle Scholar
  4. 4.
    Biane, P.: La fonction zêta de Riemann et les probabilités. La fonction zêta, 165–193, Ed. Éc. Polytech., Palaiseau, 2003.Google Scholar
  5. 5.
    Biane, P.; Pitman, J.; Yor, M.: Probability laws related to the Jacobi theta and Riemann zeta functions, and Brownian excursions. Bull. Amer. Math. Soc. (N.S.) 38 (2001), no. 4, 435–465.MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Coddington, E. A.; Levinson, N.: Theory of ordinary differential equations. McGraw-Hill Book Company, Inc., New York-Toronto-London, 1955.zbMATHGoogle Scholar
  7. 7.
    Dyson, F. J.: A Brownian-motion model for the eigenvalues of a random matrix. J. Mathematical Phys. 3 1962 1191–1198.MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Guivarc'h, Y.; Ji, L.; Taylor, J. C.: Compactifications of symmetric spaces. Progress in Mathematics, 156. Birkhäuser Boston, Inc., Boston, MA, 1998.Google Scholar
  9. 9.
    Helgason, S.: Groups and geometric analysis. Integral geometry, invariant differential operators, and spherical functions. Corrected reprint of the 1984 original. Mathematical Surveys and Monographs, 83. American Mathematical Society, Providence, RI, 2000.Google Scholar
  10. 10.
    Jones, L.; O'Connell N.: Weyl chambers, symmetric spaces and number variance saturation. ALEA Lat. Am. J. Probab. Math. Stat. 2 (2006), 91–118MathSciNetzbMATHGoogle Scholar
  11. 11.
    Kac M.: Comments on [93] Bemerkung über die Intergraldarstellung der Riemannsche ξ-Funktion, in Pólya, G.: Collected papers. Vol. II: Location of zeros. Edited by R. P. Boas. Mathematicians of Our Time, Vol. 8. The MIT Press, Cambridge, Mass.-London, 1974.Google Scholar
  12. 12.
    Levitan, B. M.; Sargsjan, I. S.: Introduction to spectral theory: selfadjoint ordinary differential operators. Translated from the Russian by Amiel Feinstein. Translations of Mathematical Monographs, Vol. 39. American Mathematical Society, Providence, R.I., 1975.Google Scholar
  13. 13.
    Malliavin, M.-P.; Malliavin, P.: Factorisations et lois limites de la diffusion horizontale au-dessus d'un espace riemannien symétrique. Théorie du potentiel et analyse harmonique, pp. 164–217. Lecture Notes in Math., Vol. 404, Springer, Berlin, 1974.CrossRefGoogle Scholar
  14. 14.
    Pólya, G.: Bemerkung über die Integraldarstellung der Riemannschen ζ-Funktion. Acta Math. 48 (1926), no. 3–4, 305–317.MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    Taylor, J. C.: The Iwasawa decomposition and the limiting behaviour of Brownian motion on a symmetric space of noncompact type. Geometry of random motion (Ithaca, N.Y., 1987), 303–332, Contemp. Math., 73, Amer. Math. Soc., Providence, RI, 1988.zbMATHGoogle Scholar
  16. 16.
    Taylor, J. C.: Brownian motion on a symmetric space of noncompact type: asymptotic behaviour in polar coordinates. Canad. J. Math. 43 (1991), no. 5, 1065–1085.MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    Titchmarsh, E. C.: Eigenfunction Expansions Associated with Second-Order Differential Equations. Oxford, at the Clarendon Press, 1946.zbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2009

Authors and Affiliations

  1. 1.CNRS, Laboratoire d’Informatique Institut Gaspard Monge, Université Paris-Est 5 bd Descartes, Champs-sur-Marnecedex 2France

Personalised recommendations